Q. I have taken thyroid medication for decades. I also take amitriptyline, calcium, multivitamins, Prempro and aspirin. My eyebrows are sparse. I have lost hair on my legs and arms as well as on my head. My dermatologist suggested I try Rogaine.
It hasn't been effective. My TSH level is between 5 and 6, and my cholesterol is over 240. I am a vegetarian and eat a very healthy diet with lots of fruits and vegetables.
No matter how much I exercise or watch my diet, I can't seem to lose weight. When I ask my doctor about all this, he dismisses my symptoms as unimportant. I'd be grateful for any advice.
Many of your symptoms, such as high cholesterol, sparse eyebrows, hair loss, depression and trouble losing weight, are consistent with too little thyroid hormone. Your TSH (thyroid-stimulating hormone) is high, another indication of inadequate thyroid function.
Digital Access for only $0.99
For the most comprehensive local coverage, subscribe today.
We are sending you our Guide to Thyroid Hormones with more information about symptoms, treatment and lab-test interpretation. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (59 cents), self-addressed envelope to: Graedons' People's Pharmacy, No. DJL-24, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our Web site: www.peoplespharmacy.com.
Estrogen (found in Prempro) may affect your thyroid test. Taking thyroid with a multivitamin or calcium could interfere with absorption and effectiveness.
Q. Can glaucoma eyedrops lower heart rate? Ever since I started using timolol, I haven't been able to reach my target heart rate when I exercise.
Timolol (Timoptic) is a beta blocker, which means it can slow heart rate whether taken orally or as eyedrops.
People's Pharmacy: www.PeoplesPharmacy.com